Mississippi, 2014

Hail and Damaging Wind in Mississippi, June 21, 2014

June 21, 2014 · NWS MEG · 2 events in 1 county or zone

A mesoscale convective vortex located just north of the Mid-South combined with surface heating to produce isolated to scattered showers and thunderstorms across Eastern Arkansas and Northwest Mississippi. Some storms became severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective vortex located just north of the Mid-South combined with surface heating to produce isolated to scattered showers and thunderstorms across Eastern Arkansas and Northwest Mississippi. Some storms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 21, 5:48 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 21, 5:48 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
648 PM CDT SAT JUN 21 2014

.UPDATE...

UPDATED FOR 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT SAT JUN 21 2014/

DISCUSSION...WATER VAPOR SATELLITE/WSR-88D VAD WIND PROFILES THIS
AFTERNOON INDICATE A MESOSCALE CONVECTIVE VORTEX /MCV/ CENTERED
NEAR SOUTHERN ILLINOIS THIS AFTERNOON WITH A SHORTWAVE TROUGH
ASSOCIATED WITH THE MCV LOCATED ACROSS PORTIONS OF NORTH CENTRAL
AND CENTRAL ARKANSAS. THIS MESOSCALE FEATURE COMBINED WITH
CONVECTIVE TEMPERATURES BEING REACHED THIS AFTERNOON HAS RESULTED
IN THE DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE MID SOUTH...ESPECIALLY ACROSS MOST OF
ARKANSAS...FAR NORTHWEST TENNESSEE...AND PORTIONS OF NORTHEAST
MISSISSIPPI. TEMPERATURES AS OF 2 PM CDT ARE IN THE UPPER 80S TO
LOWER 90S ACROSS MOST LOCATIONS. CONVECTIVE CHANCES FOR THE NEXT 7
DAYS IS THE PRIMARY FORECAST CHALLENGE IN THIS AFTERNOON/S
FORECAST ISSUANCE.

SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON SHOULD BEGIN TO DECREASE
IN COVERAGE BY EARLY THIS EVENING AS INSTABILITY BEGINS TO WANE
WITH THE LOSS OF DAYTIME HEATING. A STRONG TO PERHAPS ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE THROUGH EARLY EVENING WITH
DAMAGING WINDS AS THE PREDOMINANT SEVERE WEATHER THREAT ALONG WITH
A POTENTIAL FOR LOCALIZED HEAVY RAINFALL.

SHORT TERM MODELS DIDN/T HANDLE TODAY/S MCV TOO WELL AND OVERALL
CONFIDENCE IN CONVECTIVE CHANCES FOR TOMORROW ARE CONSEQUENTLY ARE
SOMEWHAT LOWER. NONETHELESS...THE GENERAL TREND IN THE OVERALL
MODEL SOLUTIONS ARE FOR A SLIGHT WEAKENING OF MID LEVEL HEIGHTS ON
SUNDAY AND WILL CONTINUE WITH SLIGHT CHANCE/CHANCE POPS MOSTLY
COINCIDENT WITH DAYTIME HEATING AND PERHAPS CONTINUING INTO SUNDAY
NIGHT. HIGH TEMPERATURES ON SUNDAY WILL BE SOMEWHAT SIMILAR WITH
HIGHS AROUND 90 ACROSS MANY LOCATIONS. AN ISOLATED STRONG TO
PERHAPS SEVERE THUNDERSTORM THREAT MAY EXIST SUNDAY AFTERNOON
THROUGH EARLY EVENING WITH DAMAGING WINDS AS THE PRIMARY THREAT
ALONG WITH A POTENTIAL FOR LOCALIZED HEAVY RAINFALL.

LONG TERM...(MONDAY THROUGH SATURDAY)...LONG TERM MODELS CONTINUE
TO INDICATE SURFACE/UPPER LEVEL RIDGING FINALLY BREAKING DOWN
ACROSS THE LOWER MISSISSIPPI VALLEY AS AN UPPER LEVEL TROUGH
SHIFTS INTO THE REGION FOR THE FIRST HALF OF THE WEEK. THIS WILL
BRING NORTHWEST UPPER LEVEL FLOW ALOFT BACK INTO THE MID SOUTH.
SEVERAL SHORTWAVES EMBEDDED WITHIN THE FLOW MAY RESULT IN
CHANCE/LIKELY POPS FOR MONDAY THROUGH THURSDAY WITH CHANCES
GRADUALLY DIMINISHING TOWARDS NEXT WEEKEND AS UPPER RIDGING
GRADUALLY TRIES TO BUILD BACK INTO THE LOWER MISSISSIPPI VALLEY.
AFTERNOON HIGHS WILL BE SLIGHTLY COOLER THROUGH AT LEAST THE FIRST
HALF OF THE WEEK. A CONDITIONAL STRONG TO SEVERE THUNDERSTORM RISK
MAY BE POSSIBLE THROUGH THIS PERIOD ALONG WITH HEAVY RAINFALL.
HOWEVER...TIMING OF THESE RISKS IS TOO UNCERTAIN IN THIS
AFTERNOON/S FORECAST.

CJC

&&

.AVIATION...

00Z TAF CYCLE

CONVECTION IS STILL ONGOING AROUND THE AREA...ALTHOUGH THE
STRONGER STORMS ARE ALREADY IN NORTHERN MS AND EXPECTED TO WEAKEN
SOON WITH LOSS OF DAYTIME HEATING. NONETHELESS HAVE STILL INCLUDED A
VCTS FOR KMEM AND KTUP TO ACCOUNT FOR THIS FOR A FEW MORE
HOURS...WITH A VCSH FOR KJBR AND KMKL. HIGH CIGS AND CALMER WINDS
AFTER SUNSET WITH GUIDANCE SUGGESTING LOW DEWPOINT DEPRESSIONS AT
KMKL AND KTUP...THUS HAVE INCLUDED A TEMPO FOR SOME FOG AT THESE
SITES WITH THE POTENTIAL FOR VISBYS TO BE IN MVFR RANGE.
PREVAILING FOG AND MVFR VISBY AT KJBR OVERNIGHT AS WINDS WILL BE
LIGHT AND PLENTY OF LOW LEVEL MOISTURE PRESENT. INCLUDED VCTS FOR
ALL SITES LATER IN THE PERIOD AS MORE CONVECTION IS EXPECTED
TOMORROW AFTERNOON AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 21, 2:17 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT SAT JUN 21 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221245-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST.
FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-
WEAKLEY-YALOBUSHA-
317 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN STRONG TO PERHAPS ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE
ACROSS THE MID SOUTH THROUGH EARLY EVENING. DAMAGING WINDS IS THE
PREDOMINANT SEVERE THUNDERSTORM THREAT ALONG WITH A POTENTIAL FOR
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 3:31 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
431 PM CDT SAT JUN 21 2014

ARZ018-026>028-212200-
CRAIGHEAD AR-GREENE AR-MISSISSIPPI AR-POINSETT AR-
431 PM CDT SAT JUN 21 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER BROOKLAND AT 431 PM CDT...MOVING SOUTHEAST AT 10 MPH.

PEOPLE IN CRAIGHEAD...GREENE...MISSISSIPPI AND POINSETT COUNTIES...
INCLUDING LOCATIONS NEAR BAY...BROOKLAND...CARAWAY...JONESBORO...LAKE
CITY AND MONETTE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3589 9022 3564 9023 3578 9081 3602 9067
TIME...MOT...LOC 2131Z 295DEG 9KT 3590 9061
Special weather statement, Jun 21, 3:39 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
439 PM CDT SAT JUN 21 2014

ARZ008-017-018-212215-
GREENE AR-LAWRENCE AR-RANDOLPH AR-
439 PM CDT SAT JUN 21 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

  NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES NORTHEAST OF IMBODEN AT 439 PM CDT...MOVING SOUTHEAST AT 45
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN GREENE...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING
LOCATIONS NEAR BLACK ROCK...LAKE CHARLES STATE PARK AND POCAHONTAS...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3651 9108 3629 9080 3627 9081 3627 9078
      3619 9068 3599 9121 3625 9129 3625 9127
      3637 9128 3639 9132 3641 9131 3642 9135
      3649 9137
TIME...MOT...LOC 2139Z 335DEG 40KT 3622 9112
Special weather statement, Jun 21, 4:32 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
532 PM CDT SAT JUN 21 2014

ARZ035-036-048-212315-
CRITTENDEN AR-CROSS AR-ST. FRANCIS AR-
532 PM CDT SAT JUN 21 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES EAST OF EARLE AT 532 PM CDT...MOVING
SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRITTENDEN...CROSS AND ST. FRANCIS COUNTIES...INCLUDING
LOCATIONS NEAR EARLE...MARION...PARKIN AND WEST MEMPHIS...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES WAPANOCCA LAKE.

&&

LAT...LON 3536 9065 3536 9012 3530 9014 3530 9016
      3527 9017 3525 9015 3507 9019 3508 9069
TIME...MOT...LOC 2232Z 304DEG 11KT 3527 9040
Special weather statement, Jun 21, 5:14 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
614 PM CDT SAT JUN 21 2014

MSZ001-002-008-220000-
TATE MS-MARSHALL MS-DE SOTO MS-
614 PM CDT SAT JUN 21 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 700 PM CDT FOR...

  EAST CENTRAL DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER BYHALIA AT 615 PM CDT...MOVING
SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN DESOTO...MARSHALL AND TATE COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3486 8939 3465 8964 3483 8987 3497 8971
TIME...MOT...LOC 2315Z 307DEG 10KT 3488 8968
Local storm report, Jun 21, 5:32 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
632 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND GST     1 SE JONESBORO          35.81N 90.67W
06/21/2014  M62.00 MPH       CRAIGHEAD          AR   ASOS

            62 MPH GUST MEASURED BY JONESBORO AIRPORT ASOS.

0344 PM     HAIL             1 SE JONESBORO          35.81N 90.67W
06/21/2014  E0.88 INCH       CRAIGHEAD          AR   PUBLIC

            NICKEL SIZED HAIL AT THE INTERSECTION OF NETTLETON AND
            CARAWAY.

0405 PM     TSTM WND DMG     3 N JONESBORO           35.87N 90.69W
06/21/2014                   CRAIGHEAD          AR   BROADCAST MEDIA

            LARGE TREE DOWN ON POWERLINES ON HWY 141.

0410 PM     HAIL             3 N JONESBORO           35.87N 90.69W
06/21/2014  E0.88 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            NICKEL SIZED HAIL NEAR HWY 141 AND NEW HAVEN CHURCH ROAD.

&&

AJC
Special weather statement, Jun 21, 6:20 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
720 PM CDT SAT JUN 21 2014

MSZ008-012-220045-
TATE MS-PANOLA MS-
720 PM CDT SAT JUN 21 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 745 PM CDT FOR...

  NORTHERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  TATE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES SOUTHWEST OF COLDWATER AT 721 PM
CDT...MOVING SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN PANOLA AND TATE COUNTIES...INCLUDING LOCATIONS NEAR JOHN W
KYLE STATE PARK AND SENATOBIA...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES ARKABUTLA LAKE.

&&

LAT...LON 3473 8973 3456 8971 3440 8972 3438 9018
      3466 9021
TIME...MOT...LOC 0021Z 332DEG 24KT 3462 8998

The radar

The Memphis radar (KNQA), 85 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tate

When
June 21, 6:35 PM CST to 6:45 PM CST
Where
Tate County, 3 mi SW of Senatobia to 1 mi S of Senatobia
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.589, -89.987

Straight line winds knocked down multiple fence posts and removed shingles from a roof near Senatobia. Multiple trees were knocked down on houses and power poles near Woolfolk Road and Miracle Drive.

Hail, Tate

When
June 21, 6:35 PM CST to 6:40 PM CST
Where
Tate County, 1 mi S of Senatobia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.605, -89.950

Quarter size hail fell near Senatobia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527488, 527489.